Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 251, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2016, 6:19 PM CDT for Scott County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 2, 2016, 6:31 PM CDT
- In force
- 12 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275
WUUS53 KDDC 022319
SVRDDC
KSC171-022345-
/O.NEW.KDDC.SV.W.0251.160802T2319Z-160802T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MANNING...MOVING SOUTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN SCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10079 3860 10069 3849 10076 3860 10092
TIME...MOT...LOC 2319Z 057DEG 8KT 3861 10080
HAIL...1.00IN
WIND...60MPH
$$
TURNER2 follow-up statements
571
WWUS53 KDDC 022327
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT TUE AUG 2 2016
KSC171-022345-
/O.CON.KDDC.SV.W.0251.000000T0000Z-160802T2345Z/
SCOTT KS-
627 PM CDT TUE AUG 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...
AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MANNING...MOVING SOUTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN SCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10079 3860 10069 3852 10076 3860 10092
TIME...MOT...LOC 2327Z 057DEG 8KT 3860 10082
HAIL...1.00IN
WIND...60MPH
$$
TURNER684
WWUS53 KDDC 022331
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE AUG 2 2016
KSC171-022341-
/O.CAN.KDDC.SV.W.0251.000000T0000Z-160802T2345Z/
SCOTT KS-
631 PM CDT TUE AUG 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3870 10079 3860 10069 3852 10076 3860 10092
TIME...MOT...LOC 2331Z 057DEG 8KT 3859 10083
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:07 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 2, 6:07 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CDT TUE AUG 2 2016 ...UPDATE TO AVIATION... .SYNOPSIS... Issued at 248 PM CDT Tue Aug 2 2016 A weak thermal boundary was situated from central Kansas into southwestern Kansas this afternoon. A few thunderstorms had developed along the front north of Russell and in extreme southwestern Kansas. This front will gradually weaken and shift back north through Wednesday. An upper level ridge will be amplifying over the southern plains this week while a strong shortwave trough passes across the northern plains. This trough will push a cold front into northwestern or western Kansas by Thursday and Friday before becoming quasi-stationary. The upper level ridge over the southern plains will tend to discourage frontal penetration south of Kansas. But convective outflows could force the effective frontal boundary through the periphery of the ridge. && .SHORT TERM...(This evening through Wednesday) Issued at 248 PM CDT Tue Aug 2 2016 A few thunderstorms will persist into the evening hours along the frontal boundary before gradually dying off tonight. Upper level winds were very weak so that large hail is not expected. The lack of strong heating today should limit wind potential. With the front shifting to the north on Wednesday, there will be less low level convergence to initiate storms. With more sunshine than today, temperatures out to recover well into the 90s. .LONG TERM...(Wednesday night through Tuesday) Issued at 248 PM CDT Tue Aug 2 2016 There is a chance of thunderstorms late Thursday through Friday as the aforementioned northern plains upper level disturbance pushes a cold front into western Kansas. It is too early to tell how far south this convection will make it due to a developing southern plains upper level ridge. Surface based convection will develop along the front both days, with more widespread nocturnal convection a little farther north. There may be a strong thermal gradient on Friday between Hays and Medicine Lodge, especially if cool, convective outflow is widespread across central Kansas Thursday night. A low level baroclinic zone will remain across western or northwestern Kansas through the weekend and into next week along the northern periphery of the upper level ridge. Isolated to scattered late afternoon thunderstorms are possible along the weak front, and nocturnal storm clusters can't be ruled out along and north of the front, with the best chances in far western and northwestern Kansas. Temperatures will remain hot over south central Kansas, with slightly cooler readings possible near I-70, depending on where the effective frontal boundary is located. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 602 PM CDT Tue Aug 2 2016 Isolated thunderstorms across west central and northern portions of southwest Kansas are expected to dissipate through late this evening with the loss of daytime heating. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through early Wednesday afternoon. A light south to southeast wind will persist through early Wednesday morning as a weak surface low remains anchored across southeast Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 72 97 / 30 10 10 30 GCK 67 95 70 95 / 30 20 20 40 EHA 68 95 69 94 / 30 20 20 40 LBL 68 96 71 97 / 40 20 20 30 HYS 69 95 72 96 / 20 10 20 40 P28 73 100 76 101 / 20 10 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...JJohnson
Hazardous weather outlook, Aug 2, 3:59 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT TUE AUG 2 2016 KSZ030-031-043>046-061>066-074>081-084>090-032100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 359 PM CDT TUE AUG 2 2016 /259 PM MDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. MOST OF THESE STORMS WILL NOT BE SEVERE, EXCEPT FOR PERHAPS SOME SMALL HAIL AND DAMAGING WINDS ALONG THE OKLAHOMA STATE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH MONDAY. A FEW OF THESE STORMS MAY BE MARGINALLY SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
In the hours before
Special weather statement, Aug 2, 4:29 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 429 PM CDT TUE AUG 2 2016 KSZ044-022200- LANE KS- 429 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE COUNTY UNTIL 500 PM CDT... AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF SHIELDS...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON AND SHIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3860 10058 3868 10038 3852 10025 3844 10045 TIME...MOT...LOC 2129Z 332DEG 7KT 3856 10044 TURNER
Special weather statement, Aug 2, 4:33 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE AUG 2 2016
KSZ043-022200-
SCOTT KS-
433 PM CDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL
500 PM CDT...
AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF MODOC. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS NEAR 50 MPH ARE LIKELY. HAIL TO ONE HALF INCH IS
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MODOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3843 10092 3828 10108 3831 10113 3850 10113
3852 10111
TIME...MOT...LOC 2132Z 310DEG 3KT 3841 10112
TURNERSpecial weather statement, Aug 2, 4:58 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 458 PM CDT TUE AUG 2 2016 KSZ044-022300- LANE KS- 458 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANE COUNTY UNTIL 600 PM CDT... AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DIGHTON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS OF 45 TO 50 MPH ARE LIKELY. HAIL TO ONE HALF INCH IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... DIGHTON AND SHIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3854 10060 3864 10046 3850 10031 3839 10049 TIME...MOT...LOC 2157Z 319DEG 8KT 3852 10049 TURNER
Special weather statement, Aug 2, 5:26 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 526 PM CDT TUE AUG 2 2016 KSZ043-044-022300- SCOTT KS-LANE KS- 526 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 600 PM CDT... AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR AMY...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 50 MPH ARE LIKELY. HAIL TO ONE HALF INCH IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... AMY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3852 10072 3860 10057 3841 10046 3834 10062 TIME...MOT...LOC 2226Z 329DEG 8KT 3850 10058 TURNER
Special weather statement, Aug 2, 6:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 611 PM CDT TUE AUG 2 2016 KSZ062-022345- KEARNY KS- 611 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 645 PM CDT... AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN KEARNY COUNTY. LAT...LON 3826 10122 3818 10113 3812 10146 3826 10152 TIME...MOT...LOC 2310Z 337DEG 5KT 3825 10138 TURNER
Special weather statement, Aug 2, 6:13 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT TUE AUG 2 2016 KSZ043-044-030000- SCOTT KS-LANE KS- 613 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES UNTIL 700 PM CDT... AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF MANNING...MOVING SOUTHWEST AT 5 MPH. WIND GUSTS NEAR 50 MPH ARE LIKELY. HAIL TO ONE HALF INCH IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... MANNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3870 10056 3845 10075 3860 10095 3870 10083 TIME...MOT...LOC 2312Z 055DEG 4KT 3861 10078 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:57 AM CDT | Special Weather Statement | DDC | Lane | 63 min |
| Aug 2, 4:29 PM CDT | Special Weather Statement | DDC | Lane | 31 min |
| Aug 2, 4:33 PM CDT | Special Weather Statement | DDC | Scott | 27 min |
| Aug 2, 4:58 PM CDT | Special Weather Statement | DDC | Lane | 62 min |
| Aug 2, 5:26 PM CDT | Special Weather Statement | DDC | Lane | 34 min |
| Aug 2, 6:11 PM CDT | Special Weather Statement | DDC | Kearny | 34 min |
| Aug 2, 6:13 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| Aug 2, 6:26 PM CDT | Special Weather Statement | DDC | Scott | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.